A female doctor talking with an older male patient

When the very first statin-type cholesterol-lowering drug was approved by the FDA in July, 1987 there was great excitement. Lovastatin (Mevacor) was perceived as a magic bullet for lowering cholesterol and reducing the risk of heart attacks. Within a short time Mevacor became the most prescribed anticholesterol drug in the country. Doctors perceived it as highly effective and well tolerated with few serious side effects.
Despite initial enthusiasm there were a few concerns. Doctors were told by the manufacturer that Mevacor might raise liver enzymes and increase the risk for cataracts. The official prescribing information noted that dogs treated with Mevacor developed cataracts and “There was a high prevalence of baseline lenticular opacities in the patient population included in the early clinical trials with lovastatin.” In other words, there was acknowledgment that clouding of the lens suggestive of cataracts occurred during the early human tests of statins.
As a result of these discoveries, liver function tests were supposed to be performed before treatment started and then every month of two thereafter for at least a year. Eye exams were recommended early in treatment and annually thereafter.
The incredible success of Mevacor led to the development of many other statin-type drugs including:
• Atorvastatin (Lipitor)
• Fluvastatin (Lescol)
• Lovastatin extended-release (Altoprev)
• Lovastatin + Niacin (Advicor)
• Pitavastatin (Livalo)
• Pravastatin (Pravachol)
• Rosuvastatin (Crestor)
• Simvastatin (Zocor)
• Simvastatin + Niacin (Simcor)
• Simvastatin + Ezetimibe (Vytorin)

Over the course of 25 years statins have become the most successful drugs in the history of the pharmaceutical industry. Tens of millions of Americans were put on drugs like Lipitor, Zocor and Crestor. Physicians became convinced that these medications were essential for good health and carried very little risk. There were few reports of liver problems, so regular testing dropped by the wayside, as did the fear that the drugs could cause cataracts. We suspect that relatively few patients were warned that they needed to get eye exams regularly and be on guard against cataracts.
We first got wind of the emerging cataract problem in an epidemiological study published in the journal BMJ (formerly the British Medical Journal) on May 20, 2010. Over 225,000 new statin users from England and Wales were tracked for several years. The investigators noted an increased risk for muscle pain, moderate to serious liver problems and cataracts:

“The time varying analyses showed the risk [of cataracts] was significantly increased within a year of starting statins, persisted during treatment, and returned to normal within the first year after stopping treatment.”

Although we thought this was a pretty dramatic discovery, it didn’t get much media or medical attention. But now a new study has confirmed that cataracts are associated with statin use (Optometry and Vision Science, Aug. 2012). Canadian researchers studied over 6,000 patients who visited an optometry clinic. Diabetic patients who took statins were at significantly greater risk for developing cataracts than those who did not take statins. The investigators point out that the lens of the eye requires cholesterol for proper cell development and lens transparency.
Patients with diabetes are frequently prescribed statins to prevent cardiovascular complications of their disease such as heart attacks and strokes. But here is another boomerang: statins themselves may substantially increase the risk for diabetes.
A new study in The Lancet (Aug. 11, 2012) confirms what many people were already beginning to suspect. Those with prediabetes are at especially high risk for developing full-blown diabetes if they are prescribed statins. The investigators were quick to point out that the cardiovascular benefits of statins outweigh the hazards of diabetes. That may be, but when a drug causes a condition (like diabetes) that can have such devastating health consequences, we have to ask whether the ends justify the means.
Visitors to this website have been reporting problems with statins since long before the researchers turned up proof. Here are just a few comments.

“Within about a month of starting Crestor at 5 mg, I had calf pain on a consistent basis. And in the same time frame, I was diagnosed as diabetic — not a great surprise because I was a likely candidate with a history of gestational diabetes and hypoglycemia — but I had not tipped into the actual diabetes category until after I took a statin.
“The calf pain disappeared shortly after I stopped the statin, but the diabetes remained.”
Dallee


“I started out with Questran in the 1980s, moving on first to Mevacor and then to Lipitor in the 1990s. I was diagnosed with Type II diabetes in 1989 when a urine specimen showed high sugars and a 24 hr urine analysis revealed kidney disease. Now after some 20 years of statins and well controlled diabetes (A1C 6.1 this January) I have peripheral neuropathy in both feet. I’m also aware of fuzzy cognitive thinking and loss of vocabulary.
“I’m having surgery on a lumpy tendon sheath in my left thumb next week. It never occurred to me that statins had anything to do with any of these things, but now I’m wondering. In 2007 I had a cardiac syndrome episode with no damage, but a narrowed LAD coronary artery. Both my GP and my cardiologist are big Lipitor fans. I’m 80 years old and realize that decline is inevitable, but not decline caused by a medication!”
Cottonmouth


“I have been prescribed Flonase but never have used it much, which is good, given this possible problem with cataracts. However, I have been using Lipitor for about 10 years now. About 2 years ago I was told that I have a cataract starting in my left eye; however, I am 64 and I imagine that cataracts starting at my age are not uncommon.”
Chuck


And that pretty much sums up the statin dilemma. People who are diagnosed with cataracts or diabetes in their fifties or sixties are frequently told that they “are just getting older.” With age comes chronic health problems like muscle aches and pain, diabetes and cataracts. What people may not be told is that atorvastatin or simvastatin (or any other statin) might be contributing to those aches and pains, elevated blood sugars or cataracts.
We recognize that many people benefit from statins, especially those who have had a heart attack or a stent placed in a coronary artery. But the benefits of statins for what is called primary prevention are now highly controversial. When a medicine that is supposed to prevent chronic health problems down the road actually contributes to them, we get concerned.
We welcome your comments below. Share your story about statins. We want to hear the pros as well as the cons. Should you wish to learn more about natural ways to control cholesterol and lower heart attack risks, we have a comprehensive chapter on this topic in our book, Best Choices From The People’s Pharmacy.

Join Over 110,000 Subscribers at The People's Pharmacy

Each week we send two free email newsletters with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show. Join our mailing list and get the information you need to make confident choices about your health.

  1. Kathi
    East Coast
    Reply

    I started on statins at age 40. At 47 I had cataract surgery in both eyes. Had the risk factors of mild Type II diabetes and significant myopia, but still I was very young. Over the years I have been on several statins and all give me the classic symptoms – muscle weakness, cognitive confusion, difficulties with word find, memory loss, etc.

    I stopped working several years ago because of the mental issues. Every 6 months or so when the side effects are too much to handle I take a break of a couple of weeks. Doctors insist I need them and I need my LDL to be around 70. Someone in the comments mentioned nose bleeds. I have been plagued by them for years. The ENT found no physical cause and told me to keep my nasal passages moist, but that’s just a little help. I wonder it the Crestor has something to do with them. My doctor wonders if it contributes to my slightly low platelet count. The stuff is more harm than good.

What Do You Think?

We invite you to share your thoughts with others, but remember that our comment section is a public forum. Please do not use your full first and last name if you want to keep details of your medical history anonymous. A first name and last initial or a pseudonym is acceptable. Advice from other commenters on this website is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. Stopping medication suddenly could result in serious harm. We expect comments to be civil in tone and language. By commenting, you agree to abide by our commenting policy and website terms & conditions. Comments that do not follow these policies will not be posted.